# SDR 2011FA0000776

- Difficulty date: December 6, 2011
- Submitted: December 6, 2011
- Operation: General aviation
- Aircraft: N5374K
- Make and model: Cessna 172P
- Aircraft serial: 17274086
- Engine: Lyc O320*
- System (JASC): 2432 · Battery/Charger System
- Part: Battery
- Part number: G243
- Part serial: G02332059
- Condition: Exploded
- Location: Zone 100
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: H

## Discrepancy

ON ENGINE START-UP A LOUD POP WAS HEARD FROM UNDER THE COWL.  INVESTIGATION SHOWED THAT THE BATTERY, A 24 VOLT, MODEL 243 INSTALLED IN 2007, HAD EXPLODED UPWARD. THIS BATTERY IS EQUIPPED WITH A CAST ALUMINUM SEALING COVER THAT IS HELD IN PLACE OVER THE CELLS BY THE BATTERY HOLD DOWN BOLTS. THE ALUMINUM SEALING COVER WAS DEFORMED UPWARD AND THE 2 LUGS ON ITS SIDES WERE BROKEN AWAY FROM THEIR POSITIONS.  1 CELL VENT CAP WAS FOUND BROKEN.  THERE HAD OBVIOUSLY BEEN A HYDROGEN EXPLOSION WITHIN THE UPPER VENT AREA OF THE BATTERY.  THE BATTERY VENT SYSTEM WAS FOUND PROPERLY CONNECTED AND OPEN.  THE MAIN POST CONNECTIONS AND ALL SURROUNDING CONNECTIONS WERE FOUND TIGHT.  THERE WAS MINOR DEFORMATION OF THE RIVETED SHEET ALUMINUM BATTERY HOLD DOWN CLAMP, WITH NO DAMAGE TO THE BATTERY TRAY OR SURROUNDING EQUIPMENT.
